Key result
BNT162b2 mRNA COVID-19 vaccine linked to two cases of acute transverse myelitis responsive to methylprednisolone.
Why the study?
Acute transverse myelitis has been reported as a rare complication of vaccination, motivating the reporting of cases following mRNA COVID-19 vaccination.
Case Report (n=2)
Acute transverse myelitis is a potential rare adverse event following mRNA COVID-19 vaccination that may show slight improvement with intravenous methylprednisolone.
Alerts clinicians to possible post-vaccination transverse myelitis; leaves open causality and requires systematic investigation.
Acute transverse myelitis (ATM) has been reported as rare complication of vaccination. Herein, we report 2 cases of ATM after the administration of an mRNA vaccine for coronavirus disease 2019 (COVID-19). The first one is an 81-year-old man who received the BNT162b2 vaccine. He presented with bilateral hand weakness. Spine magnetic resonance imaging (MRI) showed high signal intensity from the C1 to C3 vertebrae. The second is a 23-year-old woman who received the BNT162b2 vaccine and experienced tingling in her legs. Spine MRI showed a high signal intensity lesion at the conus medullaris. These patients were treated with intravenous methylprednisolone and their symptoms improved slightly. Careful follow-up is needed to identify adverse events after the administration of mRNA vaccines for COVID-19.
No takes yet. Share an insight, caveat, or question.
Eom et al. (2022) conducted a case report in Acute transverse myelitis (n=2). BNT162b2 mRNA COVID-19 vaccine was evaluated on Acute transverse myelitis. Two cases of acute transverse myelitis were observed following administration of the BNT162b2 mRNA COVID-19 vaccine, with symptoms improving slightly after intravenous methylprednisolone treatment.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: